Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2005, 5:14 PM CDT for Washington County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 5:14 PM CDT (22:14 UTC)
- Expired
- May 8, 2005, 6:01 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Washington County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 082214 SVRTOP KSC201-082300- /O.NEW.KTOP.SV.W.0045.050508T2214Z-050508T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 514 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 600 PM CDT * AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES WEST OF LINN...OR ABOUT 23 MILES NORTH OF CLAY CENTER...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... LINN... WASHINGTON... GREENLEAF... BARNES... HANOVER... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3978 9721 3965 9714 3972 9680 3996 9680 $$
4 follow-up statements
000 WWUS53 KTOP 082220 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 519 PM CDT SUN MAY 8 2005 KSC201-082300- /O.CON.KTOP.SV.W.0045.000000T0000Z-050508T2300Z/ WASHINGTON- 519 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR EASTERN WASHINGTON COUNTY... AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LINN...OR ABOUT 22 MILES NORTH OF CLAY CENTER...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... WASHINGTON...GREENLEAF...BARNES AND HANOVER. A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 2 MILES NORTHWEST OF LINN AT 516 PM CDT. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3978 9721 3965 9714 3972 9680 3996 9680 $$
000 WWUS53 KTOP 082233 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 532 PM CDT SUN MAY 8 2005 KSC201-082300- /O.CON.KTOP.SV.W.0045.000000T0000Z-050508T2300Z/ WASHINGTON- 532 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR EASTERN WASHINGTON COUNTY... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF GREENLEAF...OR ABOUT 24 MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... WASHINGTON...GREENLEAF...BARNES AND HANOVER. THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3982 9712 3967 9706 3972 9680 3996 9680 $$
000 WWUS53 KTOP 082249 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 549 PM CDT SUN MAY 8 2005 KSC201-082300- /O.CON.KTOP.SV.W.0045.000000T0000Z-050508T2300Z/ WASHINGTON- 549 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR EAST CENTRAL WASHINGTON COUNTY... AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF BARNES...OR ABOUT 17 MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HANOVER. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3988 9698 3969 9694 3972 9680 3996 9680 $$
000 WWUS53 KTOP 082301 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 601 PM CDT SUN MAY 8 2005 KSC201-082311- /O.EXP.KTOP.SV.W.0045.000000T0000Z-050508T2300Z/ WASHINGTON- 601 PM CDT SUN MAY 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY EXPIRED AT 600 PM CDT... AT 601 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3988 9698 3969 9694 3972 9680 3996 9680 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:22 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 8, 3:22 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT SUN MAY 8 2005 .DISCUSSION... PRECIPITATION CHANCES TONIGHT INTO EARLY MONDAY AND TUESDAY AFTERNOON INTO THE WEEKEND...ALONG WITH TEMPERATURES MOST PERIODS TOP THE LIST OF FORECAST CHALLENGES. 12Z UPPER LEVEL MAPS SHOWED ONE 250MB JET CORE PUSHING NORTH THROUGH CENTRAL KANSAS IN ASSOCIATION WITH AN UPPER LOW OVER THE NORTHERN PLAINS...AND A 90KT CORE ROUNDING THE BOTTOM OF ANOTHER UPPER LOW OFF THE WEST COAST. COOL UPPER LEVEL TEMPS STRETCH DOWN INTO THE FAR SOUTHERN PLAINS WITH UPPER TROF AXIS. 850MB MOIST TONGUE STRETCHED NORTHEAST FROM CENTRAL TEXAS INTO EASTERN NEBRASKA WITH 10-14C DEWPOINTS. EARLY AFTERNOON SURFACE OBS AND SATELLITE LOOPS INDICATE DRY LINE FROM WESTERN BORDER OF CWA TO SOUTH CENTRAL KANSAS WITH COLD FRONT BACK WEST IN WESTERN KANSAS. CONVECTION BREAKING OUT AT THIS TIME ALONG THE DRYLINE WITH LOTS OF INSTABILITY AND LITTLE IF ANY CIN. SHEAR NOT THAT IMPRESSIVE WITH LARGE HAIL THE PREDOMINANT SEVERE WEATHER PHENOMENON. ALTHOUGH COVERAGE/SEVERITY WILL LIKELY LESSEN OVERNIGHT WITH A LACK OF STRONG UPPER SUPPORT...MORE PRECIPITATION MAY DEVELOP LATER WITH UPPER TROF AND MID LEVEL MOISTURE MOVING THROUGH. WILL KEEP POPS IN THE CHANCE RANGE THROUGH MORNING. MONDAY SHOULD SEE CLEARING SKIES BRING AN END TO PRECIPITATION BY LATE MORNING WITH WESTERLY FLOW KEEPING ANY COOLING WITH THE FRONT RATHER LIMITED AND PROVIDE FOR ABOVE NORMAL TEMPS. FORECAST DIFFICULTIES INCREASE BY TUESDAY AFTERNOON. COLD AIR WILL SURGE SOUTH INTO THE NORTHERN PLAINS AS UPPER LOW MAKES ITS WAY INTO THE CENTRAL ROCKIES. MAJOR MODEL DIFFERENCES WITH HOW FAR THE COLD AIR GETS WITH NAM SHOWING BOUNDARY NEAR THE STATE LINE BY TUESDAY EVENING WHILE GFS IS HUNDREDS OF MILES FARTHER NORTH. AIRMASS IS QUITE COOL AND FALLING PRESSURES IN THE LEE OF THE ROCKIES WILL LIKELY HELP BRING AIR SOUTHWEST. HAVE LEANED TOWARD THE NAM AT THIS TIME AND MENTIONED SMALL PRECIPITATION CHANCES FOR THE NORTHERN COUNTIES TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES AHEAD OF THE FRONT WILL BE QUITE WARM WITH LOW AND MID LEVEL WARM AIR ADVECTION FROM THE SOUTHWEST PUSHING HIGH TEMPERATURES INTO THE MID TO UPPER 80S. LOWS TUESDAY NIGHT ALSO QUITE WARM AND BUMPED THEM UP SEVERAL DEGREES AS A START. FOR THE LATE WEEK THROUGH NEXT WEEKEND PERIODS...FOCUS IS ON FRONTAL BOUNDARY AND UPPER LOW TO THE WEST. TIMING DIFFERENCES MAKE THEIR WAY INTO THESE PERIODS AS WELL...BUT THERE IS FAIRLY GOOD AGREEMENT WITH FRONT SLOWLY PUSHING THROUGH IN THE THURSDAY NIGHT TO FRIDAY NIGHT TIMEFRAME. LOOKS TO BE SEVERAL OPPORTUNITIES FOR FRONTAL/POST FRONTAL ELEVATED CONVECTION UNTIL SATURDAY WITH FRONT REMAIN NEARBY AND UPPER TROFFING STILL TO THE WEST. TEMPERATURES SHOULD COOL TO NEAR TO BELOW NORMAL AGAIN...PARTICULARLY FOR HIGHS. HAVE TRENDED TEMPS DOWN FOR NOW BUT THIS MAY NOT BE ENOUGH IF CLOUD COVER AND PRECIPITATION IS PERSISTENT. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. 65
Hazardous weather outlook, May 8, 4:08 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT SUN MAY 8 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-091000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 408 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TONIGHT. SOME OF THE STORMS WILL LIKELY BE SEVERE...ESPECIALLY DURING THE EVENING HOURS. LARGE HAIL WILL BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS NEAR THE NEBRASKA BORDER TUESDAY NIGHT AND WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM WEDNESDAY NIGHT THROUGH SATURDAY. SOME OF THE STORMS MAY BE SEVERE...MAINLY FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 2:52 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL NORWAY 39.70N 97.77W
05/08/2005 1.00 INCH REPUBLIC KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 8, 3:11 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 SSW BELLEVILLE 39.76N 97.67W
05/08/2005 1.00 INCH REPUBLIC KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 8, 3:29 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 6 N GLASCO 39.44N 97.84W
05/08/2005 1.00 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 8, 3:54 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL CONCORDIA 39.57N 97.66W
05/08/2005 0.88 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 8, 4:27 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 W CLYDE 39.59N 97.42W
05/08/2005 1.00 INCH CLOUD KS LAW ENFORCEMENT
&&
BYRNELocal storm report, May 8, 4:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 1 N CLYDE 39.61N 97.40W
05/08/2005 0.88 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:42 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 33 min |
| May 8, 3:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 31 min |
| May 8, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 42 min |
| May 8, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 47 min |
| May 8, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 50 min |
| May 8, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 22 min |
| May 8, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 59 min |
| May 8, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 29 min |
| May 8, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 45 min |
| May 8, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.